Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 54, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2020, 3:03 PM CDT for 4 counties in Minnesota. It was in force for 42 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 3:03 PM CDT (20:03 UTC)
- Expired
- Jul 11, 2020, 3:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Blue Earth County, MN, Brown County, MN, Le Sueur County, MN, Nicollet County, MN
The radar
The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:08 PM CDT | HAIL 0.7 | 3 Nw Nicollet, MN | REPORTED VIA TWITTER. |
| Jul 11, 3:08 PM CDT | TORNADO | 3 Ene Judson, MN | TORNADO RATED EF0. IT LASTED 5 MINUTES, ENDING 3 MILES WEST OF NORTH MANKATO. HUNDREDS OF TREES WERE UPROOTED OR BROKEN, NUMEROUS SWATHS OF CORN WERE FLATTENED, AND THE DOOR AND PORTION OF A ROOF WERE BLOWN OFF A MACHINE SHED. |
| Jul 11, 3:10 PM CDT | TSTM WND GST 45 | 5 Se Searles, MN | |
| Jul 11, 3:13 PM CDT | TSTM WND DMG | 4 E Judson, MN | DAMAGE TO A ROOF NEAR THE NORTH LINKS GOLF COURSE ON LINDSAY DR. |
| Jul 11, 3:15 PM CDT | TSTM WND DMG | Judson, MN | TREE DOWN ON JUDSON BOTTOM ROAD. REPORTED VIA TWITTER. PHOTO INCLUDED. TIME ESTIMATED. |
| Jul 11, 3:22 PM CDT | TSTM WND DMG | 3 Wnw North Mankato, MN | TREES DOWN AND CORN FLATTENED ON CO RD 6 JUST SOUTH OF HWY 14. PHOTOS OF DAMAGE SHARED VIA FACEBOOK. |
| Jul 11, 3:25 PM CDT | TSTM WND DMG | Mankato, MN | SEVERAL TREE BRANCHES DOWN. TIME ESTIMATED. REPORTED VIA TWITTER. PHOTOS INCLUDED. |
| Jul 11, 3:27 PM CDT | TSTM WND GST 58 | 4 Nnw Eagle Lake, MN | 50KT WIND GUST MEASURED AT MANKATO REGIONAL AIRPORT OBSERVATION PLATFORM. |
| Jul 11, 3:30 PM CDT | TSTM WND DMG | 4 Nw Madison Lake, MN | PINE TREE UPROOTED. |
| Jul 11, 3:30 PM CDT | TSTM WND DMG | 4 Nw Madison Lake, MN | |
| Jul 11, 3:30 PM CDT | TSTM WND DMG | Eagle Lake, MN | LARGE TREES SNAPPED. TIME ESTIMATED. |
| Jul 11, 3:40 PM CDT | TSTM WND DMG | Madison Lake, MN | NUMEROUS TREES DOWN. ALSO, SEVERAL TREES DOWN NORTH OF TOWN NEAR DUCK LAKE, SOME BLOCKING CO RD. 26. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
999
WUUS53 KMPX 112003
SVRMPX
MNC013-015-079-103-112045-
/O.NEW.KMPX.SV.W.0054.200711T2003Z-200711T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT Sat Jul 11 2020
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Le Sueur County in south central Minnesota...
Southeastern Brown County in south central Minnesota...
Blue Earth County in south central Minnesota...
Eastern Nicollet County in south central Minnesota...
* Until 345 PM CDT.
* At 302 PM CDT, a severe thunderstorm was located near Nicollet, or
12 miles west of Mankato, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Mankato, North Mankato, St. Peter, Lake Crystal, Eagle Lake,
Nicollet, Madison Lake, St. Clair, Kasota, Courtland, Good Thunder
and Amboy.
This includes the following highways...
U.S. Highway 14 between mile markers 111 and 143.
U.S. Highway 169 between mile markers 27 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.
&&
LAT...LON 4385 9429 4392 9437 4410 9437 4411 9457
4414 9461 4442 9406 4420 9370 4419 9377
4410 9377 4384 9420
TIME...MOT...LOC 2002Z 305DEG 33KT 4421 9423
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
CTG1 follow-up statement
860
WWUS53 KMPX 112038
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Sat Jul 11 2020
MNC015-103-112047-
/O.CAN.KMPX.SV.W.0054.000000T0000Z-200711T2045Z/
Brown MN-Nicollet MN-
338 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN AND EASTERN
NICOLLET COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Minnesota.
LAT...LON 4398 9429 4408 9434 4419 9414 4416 9406
4417 9401 4419 9401 4420 9403 4426 9402
4432 9390 4420 9370 4419 9377 4410 9377
4390 9410
TIME...MOT...LOC 2037Z 305DEG 33KT 4402 9386
$$
MNC013-079-112045-
/O.CON.KMPX.SV.W.0054.000000T0000Z-200711T2045Z/
Le Sueur MN-Blue Earth MN-
338 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN LE SUEUR AND CENTRAL BLUE EARTH COUNTIES...
At 337 PM CDT, a severe thunderstorm was located near Pemberton, or
11 miles southeast of Mankato, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Mankato, North Mankato, St. Peter, Lake Crystal, Eagle Lake, Madison
Lake, St. Clair, Good Thunder, Vernon Center, Garden City, Skyline
and Mankato Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
&&
LAT...LON 4398 9429 4408 9434 4419 9414 4416 9406
4417 9401 4419 9401 4420 9403 4426 9402
4432 9390 4420 9370 4419 9377 4410 9377
4390 9410
TIME...MOT...LOC 2037Z 305DEG 33KT 4402 9386
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:48 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 11, 10:48 AM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1048 AM CDT Sat Jul 11 2020 .Updated Short Term for Increasing Severe Weather Threat... Issued at 1047 AM CDT Sat Jul 11 2020 && .SHORT TERM...(This afternoon through Sunday evening) Issued at 1047 AM CDT Sat Jul 11 2020 The risk for severe storms has increased across the region later today, as SPC has expanded the slight risk of severe weather northwest along the Upper Minnesota River Valley. Storms are already ongoing across far western Minnesota ahead of a compact shortwave trough. These storms are elevated, as evident by their west-to-east motion that lines up with the H850-500mb mean wind. Later this morning or early this afternoon the storms will take on a northwest- to-southeast direction as they become more rooted at the surface and follow the Bunker's right moving storm motion. Once this happens, that will be and indicator for the onset of severe weather. Deep layer shear associated with the aforementioned shortwave trough, together with MLCAPE values of 2500 to 3000 J/kg will support longer lived storms and organized convection. The main risks are hail due to the fatter CAPE profiles, and also damaging wind if the storms can establish a cold pool. Overall give the set up, confidence is fairly high that there will be scattered severe thunderstorms this afternoon, mainly south of I-94. Storms should exit the region this evening. The higher LCLs will be a limiting factor in any tornadoes, and that is why SPC doesn't have any probabilities highlighted across the forecast area. .LONG TERM...(Sunday night through Friday) Issued at 407 AM CDT Sat Jul 11 2020 Next week will feature rounds of thunderstorms, some severe, and temperatures near or slightly below normal. A large trough over western Canada will dig southeast across the northern Plains to the Upper Mississippi Valley Monday and Monday night. Forcing will be decent, especially across North Dakota and northern Minnesota as the trough becomes increasingly negatively tilted while it swings through. Low level moisture advection will be impressive ahead of the trough. Pwats increase to around 2 inches Monday night and a 35-40 kt low level jet will result in decent moisture flux. A surface low over South Dakota will weaken as it tracks east toward Minnesota. However, backed surface flow Monday afternoon and early evening will enhance low level shear for a time. Storms, possibly supercells, will develop Monday afternoon over the Dakotas. All severe hazards will be possible, including tornadoes until the low level flow veers more southwesterly throughout Monday evening. Therefore, the best potential for tornadoes will be where convection develops early on (Dakotas eastward to possibly western Minnesota). These storms should eventually grow upscale into clusters or multiple large complexes as they advance eastward across MN and WI Monday night due to the mid level flow. At that point, wind damage would become the main threat. Locally heavy rainfall is also possible given the pwats and strong forcing, especially if training occurs on the south side of the clusters. The cold front will slow Tuesday with the trough axis swinging northeast back into Canada. Showers and thunderstorms will continue along it and intensify during the afternoon across southern MN into central WI. Some severe weather is possible but should be more isolated than Monday night. Models have been trending weaker and less impressive with the ridging across the southern U.S. for the middle to latter parts of next week. However, a belt of strong mid level westerly flow and multiple disturbances tracking along it should bring rounds of showers and thunderstorms. The increased cloud cover and convective activity should keep temperatures subdued and actually below normal at times. Periodic severe weather looks likely across the Midwest, but much of this will depend on mid level lapse rates, boundary layer moisture, and the character of the waves. Such elements are not resolved well enough at this range to get too specific and are subject to influences of prior convection. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 535 AM CDT Sat Jul 11 2020 A broken line of showers, and embedded thunderstorms, formed over the past couple of hours across west central, southeast into southeast Minnesota. These showers/storms should begin to dissipate and move southeast of MKT/STC/MSP by 13-14z. Otherwise, the main concern is redevelopment across west central Minnesota before 18z. Confidence is still low on areal coverage of the storms redeveloping this morning across west central Minnesota, but high enough to warrant temporary periods of SHRA/TSRA from RWF-MKT between 15-18z as timing looks good. Elsewhere, SHRA looks reasonable until we have a better handle on coverage. RNH- EAU have the least chance of any TSRA until this afternoon. KMSP... Areal coverage is not high enough to warrant anything more than SHRA before 14z. Otherwise, redeveloping looks to be around 19-21z but timing remains questionable and could linger after 23z. After 00z, VFR conditions will prevail. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 5 kts. Mon...VFR. TSRA likely late. Wind SE 10 kts. Tue...Mainly VFR. Chc SHRA/TSRA. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...Borghoff AVIATION...JLT
Hazardous weather outlook, Jul 11, 11:03 AM CDT, 4 hours before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1103 AM CDT Sat Jul 11 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121615- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1103 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Confidence increasing in scattered thunderstorms later this morning through early evening. A few storms will likely produce large hail and damaging wind, generally along and south of I-94. SPC has expanded the Slight Risk of severe weather across that area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rounds of thunderstorms are expected through next week. Some severe weather is possible at times. There is a Slight Risk of severe thunderstorms Monday night west of I-35 and a Marginal Risk east. Large hail, damaging winds, and heavy rainfall are the main hazards, but a few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed, especially locations south of I-94. jrb
In the hours before
Local storm report, Jul 11, 2:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
218 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 2 N WINTHROP 44.57N 94.36W
07/11/2020 E1.25 INCH SIBLEY MN TRAINED SPOTTER
&&
JPCLocal storm report, Jul 11, 2:21 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
221 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 2 S GLENWOOD 45.62N 95.40W
07/11/2020 E1.00 INCH POPE MN TRAINED SPOTTER
&&
MKMLocal storm report, Jul 11, 2:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL 6 SW SEDAN 45.51N 95.34W
07/11/2020 E2.00 INCH POPE MN PUBLIC
&&
JPCLocal storm report, Jul 11, 2:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 1 SW WINTHROP 44.53N 94.38W
07/11/2020 E1.25 INCH SIBLEY MN TRAINED SPOTTER
&&
JPCLocal storm report, Jul 11, 2:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
239 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 1 S WINTHROP 44.53N 94.36W
07/11/2020 E1.00 INCH SIBLEY MN LAW ENFORCEMENT
&&
JPCLocal storm report, Jul 11, 2:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 2 NE LAFAYETTE 44.47N 94.36W
07/11/2020 E1.75 INCH SIBLEY MN AMATEUR RADIO
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:32 AM CDT | Severe Thunderstorm Warning | MPX | Steele | 28 min |
| Jul 11, 10:43 AM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens | 47 min |
| Jul 11, 11:17 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 43 min |
| Jul 11, 11:34 AM CDT | Special Weather Statement | MPX | Todd | 56 min |
| Jul 11, 12:00 PM CDT | Special Weather Statement | MPX | Kandiyohi | 45 min |
| Jul 11, 12:32 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 58 min |
| Jul 11, 12:39 PM CDT | Special Weather Statement | MPX | Meeker | 51 min |
| Jul 11, 12:57 PM CDT | Special Weather Statement | MPX | Todd | 33 min |
| Jul 11, 1:05 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley | 55 min |
| Jul 11, 1:20 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Redwood, Renville, Yellow Medicine | 40 min |
| Jul 11, 1:28 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 47 min |
| Jul 11, 1:48 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 57 min |
| Jul 11, 2:01 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| Jul 11, 2:15 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 45 min |
| Jul 11, 2:20 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 40 min |
| Jul 11, 2:23 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 52 min |
| Jul 11, 2:42 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 33 min |
| Jul 11, 2:57 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 48 min |
| Jul 11, 3:10 PM CDT | Tornado Warning | MPX | Blue Earth, Nicollet | 20 min |
| Jul 11, 3:26 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 49 min |
| Jul 11, 3:32 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Steele, Waseca | 43 min |
| Jul 11, 4:05 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 55 min |
| Jul 11, 4:17 PM CDT | Special Weather Statement | MPX | Faribault | 58 min |
| Jul 11, 4:35 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 25 min |
| Jul 11, 6:16 PM CDT | Special Weather Statement | MPX | Hennepin | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.